Thunderstorm Wind, Harrison
- When
- July 2, 3:15 PM CST
- Where
- Harrison County, 3.4 mi ENE of Euclid
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.570, -95.790
Corn was flattened and hail up to 1.25 was reported.
Strong thunderstorms developed during the afternoon hours along a stalled frontal boundary in the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Strong thunderstorms developed during the afternoon hours along a stalled frontal boundary in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 2, 2:12 PM CST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 312 PM CDT Tue Jul 2 2019 .SHORT TERM...(Tonight through Friday) Issued at 310 PM CDT Tue Jul 2 2019 Surface frontal boundary remains stalled in the area today, from south of Columbus, to north of Omaha and and Harlan. Isolated thunderstorms have bubbled up along the boundary through the day, with the latest attempt between Columbus and Wahoo a little more vigorous with daytime heating. Nevertheless, while there is extreme instability, with up to 3500-4000 J/kg of surface based cape, wind shear is quite light, only 10 or 15 knots. SPC earlier in the day removed our area from the Marginal Risk, and maintained that with the 20z update. Various CAM solutions suggest scattered storms will continue to bubble along along the frontal corridor this evening, with likely not much if anything across our far northern and southern forecast area fringes. The HRRR model suggests that storms diminish by 11pm-midnight, but other models suggest that scattered storm chances continue along the boundary overnight, which is the preferred solution. Not much changes on Wednesday. The aforementioned boundary essentially washes out, but there will likely be another very subtle upper wave moving through the mid Missouri valley, resulting in scattered thunderstorm chances. Highs Wednesday in the upper 80s to near 90s. Even though the original boundary washes out, the models seem to want to focus convection again Wednesday night along and just north of I80, where the highest Pops will be placed. This is also likely the nose of the developing low level jet, although to be honest, confidence is somewhat low since other models may try to focus the low level jet just a little farther south. The overnight convection could set up a new boundary across the region on Independence Day, as depicted by the Nam, or not, as depicted by the GFS. Either way, it will be another typical summertime day, highs in the upper 80s to lower 90s, with a 20-30% chance of thunderstorms. A wetter pattern continues Thursday night and Friday with no substantial change to the overall pattern. Typical summer weather with at least a chance of storms. .LONG TERM...(Friday night through Tuesday) Issued at 310 PM CDT Tue Jul 2 2019 The extended period will have the same overall pattern, with a daily chance for rain. It should be slightly cooler for the weekend, highs in the lower to mid 80s, but back to 85 to 90 for Monday and Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1234 PM CDT Tue Jul 2 2019 The primary concern in the TAF period today will be scattered showers and thunderstorms, especially in the vicinity of KOFK and KOMA. A band of showers and storms has already begun to develop and may miss KOFK just to the south. Chances there are best between 20Z Tuesday and 01Z Wednesday at KOFK. Stronger storms are possible as the line moves south and east. They may affect KOMA between 21Z Tuesday and 00Z Wednesday. No LLWS is anticipated and ceilings will remain high. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...DeWald LONG TERM...DeWald AVIATION...Nicolaisen
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1120 AM CDT Tue Jul 2 2019 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-030630- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1120 AM CDT Tue Jul 2 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight There is a marginal risk of severe storms today. Main threats would be damaging winds and hail. Flooding continues on the Missouri River from near Plattsmouth downstream to past Rulo, and along the Missouri River above Lewis and Clark Lake. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Off and on thunderstorm chances will continue across the area Wednesday through Monday. Uncertainty is to high to determine any periods with a severe risk at this time. Flooding should continue on the Missouri River from around Plattsmouth downstream to past Rulo, and along the Missouri River above Lewis and Clark Lake. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight.
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
331 PM CDT Tue Jul 2 2019
NEZ050-051-022100-
Saunders NE-Butler NE-
331 PM CDT Tue Jul 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BUTLER AND
NORTHWESTERN SAUNDERS COUNTIES UNTIL 400 PM CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prague, or 26 miles east of Columbus, moving east at 5 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Prague, Morse Bluff, Bruno and Abie.
LAT...LON 4134 9702 4144 9674 4143 9673 4128 9666
4123 9698
TIME...MOT...LOC 2030Z 256DEG 6KT 4132 9686
KGSpecial Weather Statement
National Weather Service Omaha/Valley Nebraska
349 PM CDT Tue Jul 2 2019
IAZ056-022115-
Shelby IA-
349 PM CDT Tue Jul 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY COUNTY UNTIL
415 PM CDT...
At 349 PM CDT, Doppler radar was tracking a strong thunderstorm over
Harlan, or 20 miles west of Audubon, moving northeast at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Harlan, Irwin and Kirkman.
LAT...LON 4160 9528 4167 9541 4187 9522 4186 9511
4186 9509 4175 9509
TIME...MOT...LOC 2049Z 219DEG 7KT 4168 9531
KGThe Omaha radar (KOAX), 56 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
2 heavy rain, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Corn was flattened and hail up to 1.25 was reported.
A spotter reported 3 inches of rain.
Spotters reported up to 2.5 inches of rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848325, 848326, 848327, 848329.